Join now to get access to this content and more.
Become a SOAP member and have access to our benefits.
- For Review: SOAP Consensus Statement on Neuraxial Procedures in Thrombocytopenic Parturients
- Sample Centers of Excellence Applications
- ASA Corner
- SOAP Policy and Procedure Manual (P&P Manual)
- SOAP Expert Opinions
- SOAP's Learning Modules
- 2019 Annual Meeting Lecture Videos
- December 2018 - SOAP Unofficial Guide to ASA Committees Webinar
- Submit a Position
- View Job Postings
- Previous Meeting Archives
- Previous Meeting Abstract Search
- CMS Guidelines
- Member Benefits
- Newsletter Clinical Articles
- ACOG Documents
- Search our Patient Safety Archive
- Ask SOAP a Question
- Global Health Opportunities
- And more…
Hypothermia After Intravenous Hydromorphone Administration for Cervical Ripening Balloon Placement During Induction of Labor
Abstract Number: S2C-8
Abstract Type: Case Report/Case Series
Background: Opioid medications, notably morphine, have significant thermoregulatory effects on the body through activation of mu, kappa and delta receptors. There are well documented case reports of persistent hypothermia in obstetric patients who received spinal anesthesia with intrathecal morphine(1); however we describe a case of persistent hypothermia after IV administration of hydromorphone.
Case: 34-yo G1 admitted for induction of labor with cervical ripening balloon (CRIB). History was significant for severe somnolence with hydrocodone-acetaminophen, asthma and recent URI. Oral temp on admit was 98.3F and remaining vitals were normal. At 2228, the patient received 1mg IV hydromorphone for CRIB placement. Patient immediately complained of nausea and feeling flushed with hydromorphone administration, but tolerated the procedure well otherwise. At midnight, the L&D nurse was unable to obtain an oral temp reading. A rectal temp of 94.1F was finally obtained and persisted for several hours despite active warming attempts. At 0400, fetal heart rate had absent variability and borderline bradycardia. The OB team was concerned about possible atypical sepsis presentation given recent URI and consulted the OB anesthesia team. Pt's exam was normal except for hypothermia and she endorsed a general feeling of wellbeing prior to administration of hydromorphone. Given the temporal relationship to the drug administration and known hypothermic effects of morphine, drug reaction was the prevailing diagnosis. Pt refused benzodiazepine administration and over next hours, her temp normalized and fetal tracing improved. The pt requested epidural analgesia at 0752 and vaginally delivered at 1553.
Discussion: While it is well known that opioids exert effects on thermoregulation, it is most commonly seen with morphine. We report significant hypothermia with IV hydromorphone. In a query of FDA submissions, 3/965 individuals taking hydromorphone self-reported hypothermia (2). Extensive animal studies show that dose-dependent morphine activation of mu receptors results in hyperthermia, while kappa and delta activation results in hypothermia (3). The opioid-induced hypothermia may be due to a change in the hypothalamic thermoregulatory set point (1,4). Hess et al. reported a series of spinal morphine-induced hypothermia in parturients that resolved with lorazepam. Although the mechanism for the correction of the hypothermia is not fully understood, it may be due to drug binding to the GABA-A receptor in the hypothalamus. Given that opioid medications are used commonly in obstetrics via IV, spinal and epidural routes, hypothermia may occur and as in this case, have effects on the fetus. It would be prudent to avoid intrathecal or epidural morphine for cesarean delivery in these patients.
References:1)Hess PE. IJOA 2005;14:279-83 2)http://factmed.com/study-HYDROMORPHONE-causing-HYPOTHERMIA.php 3)Rawls SM. Front Biosci 2008;3:822-45 4)Ryan KF. Can J Anesth 2012;59:384-88